What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 13, 3:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 13, 3:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Billings MT
344 PM MST Fri Nov 13 2020
.DISCUSSION...
Tonight through Sunday night...
Strong winds are occurring in the western foothills this
afternoon due to mountain wave activity. Some gusts have exceeded
80 mph in the Livingston to Nye corridor. The strong winds have
also reached Big Timber, and are just up the hill from Red Lodge.
We made some changes to the wind highlights based on the
observations and encourage you to check our website for the latest
alerts.
Tonight, an upper trough will move eastward over MT, which will
cause the mid-level winds to change direction from southwest to
west, and help to end the mountain wave-induced winds...but cause
strong winds to persist over the western foothills, and develop in
the Harlowton area. These gusts should reach the 60-65 mph range,
so please take precautions if you will be traveling with a high-
profile vehicle or trailer. There is also a chance of strong
winds in the Sheridan area due to a mountain wave there.
On Saturday the trough will move farther eastward and bring gusty
winds to 50-55 mph or so over the plains. At this time we do not
see the ingredients for widespread, long-duration 60+ mph gusts
over the plains. The mid-level winds and pressure gradient favor
the western foothills for the strongest wind gusts.
Saturday night, the strong winds over the plains should subside.
In the western foothills, there could be a break in the stronger
winds as mid-level winds relax a bit, though a re-orientation of
the pressure gradient could keep strong winds going. Strong winds
look to recur on Sunday as another wave of wind moves in aloft and
the pressure gradient favors more 60+ mph gusts in the
Livingston-Nye corridor. The plains should not get the strong
winds on Sunday as the environment looks to be lacking the forcing
to bring the winds aloft to the surface.
Winds should then weaken later Sunday night as mid-level wind and
pressure gradient decrease.
The flow aloft will also cause some snow in the higher terrain,
especially on west-facing slopes. Some places in the
Beartooth/Absaroka Mountains could receive 6 to 12 inches of snow
this weekend.
Low temperatures will generally be in the 20s tonight and
Saturday night, and 20s and 30s Sunday night. High temperatures
will be in the upper 30s-lower 40s Saturday and 40s Sunday. RMS
Monday through Friday...
Upper level ridging is still on tap to move into the region
Monday and Tuesday , but appears a little later Monday than
previous runs. Therefore, expect a few snow showers to persist
over Beartooth/ Absarokas to start the day Monday, but should
clear through the day, as high pressure takes over. Ridging will
usher in a period of unseasonably warm and dry weather, with less
wind for the foothills. The warmest day of the week looks like
Tuesday, with 60 degrees in many locations. The ridge appears to
transitions eastward slightly more quickly than previous runs,
with approach of the next Pacific trough. This will result in
increased SW winds in our west Tuesday afternoon and evening.
Southwest winds aloft persist, bringing mountain snow, and some
potential for low elevations rain showers. This should also bring
a gradual cooling trend. A stronger piece of energy progged into
the region Thursday evening/night, leading the way for the Pacific
trough. This should bring some snow across the region Thursday
night, but precip will likely turn back to rain showers during the
day Friday.
The trough will cross the region Friday night and Saturday, and
reintroduce northwest flow across the region to follow. This
should also bringing us another chance of snow across the region,
but there is significant uncertainty with this system at this
time, so we continue to watch closely. Gilstad
&&
.AVIATION...
Expect VFR conditions to continue over the next 24 hours. Very
gusty winds continue along the Beartooth/Absaroka Foothills with
gusts of 40 to 60 knots. Gusts of 40 to 50kts will be likely by
later this afternoon for the K6S0 area. In addition, wind gusts
will increase during the afternoon on the plains toward KBIL with
gusts 20 to 30 knots. Gusty winds will persist overnight.Winds
will increase across the lower elevations throughout the day
Saturday, with gusts of 35 to 45 kts common across all routes by
early afternoon. Winds are expected to begin to diminish Saturday
evening. Gilstad
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 029/039 024/046 030/048 029/060 037/055 033/051 030/044
10/N 00/N 01/B 00/E 11/B 11/B 22/W
LVM 024/036 023/046 030/047 032/061 037/052 032/049 028/044
51/N 22/S 11/N 01/N 22/R 22/W 33/W
HDN 027/041 020/049 027/051 027/062 033/058 030/054 028/047
11/N 00/B 00/B 00/B 01/B 11/B 22/W
MLS 028/038 019/042 027/044 025/054 031/053 029/049 027/042
11/N 00/B 10/B 00/B 00/E 10/B 11/E
4BQ 031/040 022/047 030/048 028/063 036/058 032/053 029/047
11/N 00/B 00/U 00/B 00/B 10/B 11/B
BHK 027/037 018/041 026/042 022/053 031/054 028/049 026/042
01/N 00/U 10/U 00/B 00/B 00/B 01/B
SHR 024/039 017/048 024/049 025/065 033/056 028/052 025/046
33/S 00/B 00/U 00/B 01/E 11/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until midnight MST tonight FOR
ZONE 56.
High Wind Warning in effect until 5 AM MST Monday FOR ZONES
65-66.
High Wind Warning in effect until 9 PM MST Saturday FOR ZONE
141.
High Wind Warning in effect from 7 PM this evening to 9 PM
MST Saturday FOR ZONES 172-228.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 13, 3:22 PM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
322 PM MST Fri Nov 13 2020
MTZ029>034-036-037-042-057-058-138-139-169>171-173-235-WYZ198-199-
142230-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Golden Valley-
Northern Big Horn-Southern Rosebud-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Pryor/Northern Bighorn Mountains-Northeastern Yellowstone-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
322 PM MST Fri Nov 13 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Strong winds developing.
* WHERE...Southern Montana and north central Wyoming.
* WHEN...Saturday and Saturday night.
* ADDITIONAL DETAILS...Strong west to northwest winds will develop
Saturday and continue Saturday night. Winds will gust 40-55 mph
Saturday afternoon and evening.
* ADDITIONAL HAZARD CONCERNS...These strong winds could cause
travel concerns due to dangerous crosswinds and could also cause
unsecured items to easily be tossed about.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
MTZ067-068-142230-
Absaroka/Beartooth Mountains-Crazy Mountains-
322 PM MST Fri Nov 13 2020
This Hazardous Weather Outlook is for portions of south central
Montana.
* WHAT...Locally heavy snow. 8-12 inches expected.
* WHERE...Beartooth, Absaroka, and Crazy mountains.
* WHEN...Tonight through Sunday morning.
* ADDITIONAL DETAILS...Periods of locally heavy snow are expected
in the mountains beginning tonight. Up to a foot of snow is
expected.
* ADDITIONAL HAZARD CONCERNS...Back country activities and travel
to Cooke City will be impacted by poor visibility and difficult
winter conditions.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Nov 13, 2:17 PM MST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
217 PM MST Fri Nov 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM Non-Tstm Wnd Gst 12 SE Emigrant 45.27N 110.54W
11/13/2020 M66.00 MPH Park MT Mesonet
1112 AM Non-Tstm Wnd Gst 17 NE Wilsall 46.16N 110.38W
11/13/2020 M71.00 MPH Park MT Mesonet
1200 PM Non-Tstm Wnd Gst 4 NNW Cooke City 45.07N 109.96W
11/13/2020 M55.00 MPH Park MT Mesonet
1218 PM Non-Tstm Wnd Gst 17 S Fort Smith 45.07N 107.89W
11/13/2020 M59.00 MPH Big Horn MT Mesonet
1234 PM Non-Tstm Wnd Gst 3 WSW Nye 45.41N 109.87W
11/13/2020 M64.00 MPH Stillwater MT Mesonet
0118 PM Non-Tstm Wnd Gst 17 S Fort Smith 45.07N 107.89W
11/13/2020 M60.00 MPH Big Horn MT Mesonet
0150 PM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
11/13/2020 M76.00 MPH Park MT ASOS
&&
ReimerLocal storm report, Nov 13, 3:20 PM MST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
320 PM MST Fri Nov 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
11/13/2020 M83.00 MPH Park MT ASOS
0204 PM Non-Tstm Wnd Gst 1 NW Burgess Junction 44.79N 107.54W
11/13/2020 M67.00 MPH Sheridan WY Mesonet
0215 PM Non-Tstm Wnd Gst 6 WSW Red Lodge 45.16N 109.36W
11/13/2020 M63.00 MPH Carbon MT Mesonet
0218 PM Non-Tstm Wnd Gst 17 S Fort Smith 45.07N 107.89W
11/13/2020 M70.00 MPH Big Horn MT Mesonet
0225 PM Non-Tstm Wnd Gst 2 SSW Big Timber 45.81N 109.98W
11/13/2020 M67.00 MPH Sweet Grass MT AWOS
0235 PM Non-Tstm Wnd Gst 13 SSW Greycliff 45.58N 109.85W
11/13/2020 M68.00 MPH Sweet Grass MT Mesonet
0255 PM Non-Tstm Wnd Gst 11 S Livingston 45.50N 110.57W
11/13/2020 M59.00 MPH Park MT Mesonet
&&
ReimerSpecial weather statement, Nov 13, 3:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Billings MT
342 PM MST Fri Nov 13 2020
MTZ138-169-171-WYZ198-199-140445-
Bighorn Canyon-Southern Big Horn-Pryor/Northern Bighorn
Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
342 PM MST Fri Nov 13 2020
...Occasional strong wind gusts east of the Bighorn and Pryor
mountains through mid evening...
Occasional strong westerly wind gusts up to 50 mph will impact areas
along and east of the Bighorn and Pryor mountains through mid
evening. These strong gusts produce sudden difficult crosswinds
along I-90, especially over the higher hills. Additional strong
gusts can be expected in the Fort Smith area and at the mouth of any
east facing mountain valleys. Wind gusts should diminish by 10 PM
MST.
Locations impacted include... Sheridan,
Ranchester, Dayton, Lodge Grass, Pryor, Fort Smith, Big Horn,
Clearmont, Wyola, Parkman, Tongue River Reservoir, Banner, St.
Xavier, Kirby, Rosebud Battlefield Park, Burgess Junction, Story,
Ucross and Crow Indian Reservation.
LAT...LON 4468 10755 4468 10767 4472 10775 4477 10775
4479 10783 4500 10790 4500 10831 4546 10866
4546 10832 4552 10819 4552 10706 4456 10630
4456 10737
TIME...MOT...LOC 2237Z 221DEG 6KT 4477 10668
ChambersLocal storm report, Nov 13, 4:44 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
444 PM MST Fri Nov 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Non-Tstm Wnd Gst 3 WSW Nye 45.41N 109.87W
11/13/2020 M77.00 MPH Stillwater MT Mesonet
0322 PM Non-Tstm Wnd Gst 3 W Fishtail 45.46N 109.57W
11/13/2020 M54.00 MPH Stillwater MT Mesonet
0335 PM Non-Tstm Wnd Gst 13 SSW Greycliff 45.58N 109.85W
11/13/2020 M69.00 MPH Sweet Grass MT Mesonet
0358 PM Non-Tstm Wnd Gst 8 S Burgess Junction 44.65N 107.50W
11/13/2020 M56.00 MPH Sheridan WY Dept of Highways
&&
ReimerLocal storm report, Nov 13, 5:00 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
500 PM MST Fri Nov 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Non-Tstm Wnd Gst 2 SSW Sheridan 44.77N 106.97W
11/13/2020 M57.00 MPH Sheridan WY ASOS
&&
Reimer